Changes in the names of medicines, healthcare professionals to be vigilant against medication errors

Healthcare professionals should be aware that alphabetised lists of medicines may have changed and should be careful when selecting medicines to avoid medication errors.

We have received reports of three serious medication errors involving confusion between mercaptamine and mercaptopurine.

Mercaptamine is the recommended International Non-Proprietary Name (rINN) for cysteamine (British Approved Name ((BAN)), used in the treatment of the rare condition, nephropathic cystinosis.

Mercaptamine appears adjacent to mercaptopurine in alphabetised lists of medication names, such as electronic prescribing and dispensing software systems, increasing the risk that it could be selected in error.

The risk is compounded by the fact that both products are 50mg in strength. As mercaptopurine is mainly used for the treatment of acute leukaemias and mercaptamine has anaemia and leucopenia as two of its side effects, these errors could have had serious outcomes for the patients involved.

Healthcare professionals should be aware of this risk and be extra vigilant against medication errors. We will shortly be publishing guidance on our website on other examples where errors could occur. Health professionals should also refer to the attached leaflet produced by the National Patient Safety Agency (NPSA) on how to minimise the risks arising from the name changes.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
FSMB releases new report surveying digital credentials in healthcare